Drug errors prompt pharma ‘dear doctor’ letters

AstraZeneca and the FDA contacted physicians following reports of prescribing mistakes involving AstraZeneca's hypertension drug and two other firms' products.
AstraZeneca said it had received reports of medication dispensing or prescribing errors between Toprol-XL (metoprolol succinate) extended release tablets, a drug indicated for hypertension, and Topamax (topiramate), indicated for the treatment of epilepsy and migraine prophylaxis.
Johnson & Johnson unit Ortho-McNeil Neurologics, which sells Topamax, started mailing its own "dear doctor" letter, as part of an educational campaign that also includes contacting drug database providers and pharmacists.
AstraZeneca said there also have been reports of medication errors involving confusion between Toprol-XL and Novartis seizure drugs Tegretol or Tegretol-XR (carbamazepine). In some instances Toprol-XL may have been incorrectly administered to patients instead of Topamax, Tegretol, or Tegretol-XR, and vice versa, some of them leading to adverse events, the company said.
"According to the medication error reports, verbal and written prescriptions were incorrectly interpreted and/or filled due to the similarity in names between Toprol-XL, Topamax, Tegretol, and Tegretol-XR," AstraZeneca Chief Medical Officer Glenn J. Gormley wrote to clinicians Sept. 22.
Ortho-McNeil Neurologics started sending its letter out on Sept. 23, a spokeswoman for the firm told MM&M.
Gormley said the errors also could have occurred due to overlapping strengths, or because the three products were stocked close together in pharmacies, and that AZ would notify pharmacists of the potential for confusion.
You must be a registered member of MMM to post a comment.
 

Did you miss January's Top 40 Healthcare Transformers issue? Read how these inventors, strategists, entrepreneurs and wonks are challenging, disrupting and otherwise transforming the healthcare business. And join us April 30 to honor them at the Transforming Healthcare Dinner. Click here.